The cause of the eruption in Stevens-Johnson syndrome is still undeterminied and the reaction probably has a multiple etiology, having been associated with systemic bacterial and viral infections, vaccination, drug therapy, pregnancy, foods, and deep x-ray treatment. It presents a problem in differential diagnosis because it may be confused with many primary bullous eruptions, eg, chickenpox and toxic epidermal necrolysis (Lyell's disease), and manifests itself as a component of the prodromal symptomatology in viral infections or as a hypersensitive reaction to a therapeutic agent used in treatment. Drugs are less often implicated than the disease process itself, but if it is suspected that a drug is a cause, the drug should be promptly withdrawn, supportive measures instituted, and—in severe cases—short-term, high dose steroid therapy administered. In its milder forms, the syndrome has a generally good prognosis.
Coursin DB. Stevens-Johnson Syndrome: Nonspecific Parasensitivity Reaction?. JAMA. 1966;198(2):113-116. doi:10.1001/jama.1966.03110150061019